0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Involuntary Jaw Movements in Elderly Patients

Melvin J. Steinhart, MD
JAMA. 1977;237(16):1690. doi:10.1001/jama.1977.03270430032004.
Text Size: A A A
Published online

ABSTRACT

To the Editor.—  In a recent issue of The Journal, Daniel M. Laskin, DDS, responded to a question regarding involuntary jaw movements in elderly patients. Although he lists three conditions that should be considered in elderly patients who manifest continuous involuntary jaw movements, there is one very important condition that he neglected to comment on: namely, tardive dyskinesia, which is quite common in elderly patients who have been receiving long-term antipsychotic drug therapy. Once the condition is established, it may be irreversible (largely depending on its duration), although numerous drugs (eg, deanol and valproate sodium) have been advocated as being efficacious in reversing this extremely disturbing syndrome. Of equal importance however, is the fact that using drugs such as benztropine (Cogentin) mesylate, trihexyphenidyl hydrochloride (Artane), and similar anticholinergic drugs are contraindicated in the treatment of tardive dyskinesia, since these medications worsen the symptoms. Similarly, agents that increase CNS dopamine levels

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();